Hail, Fallon
- When
- August 12, 8:01 AM MST
- Where
- Fallon County, 10 mi SE of Baker
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.268, -104.132
A thunderstorm producing hail and strong wind gusts moved across eastern portions of the Billings County Warning Area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
A thunderstorm producing hail and strong wind gusts moved across eastern portions of the Billings County Warning Area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Aug 12, 4:37 AM MST, 3 hours 24 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
537 AM MDT SUN AUG 12 2007
.SHORT TERM...VALID FOR TDY AND MON...
MOST OF CONVECTIVE ACTIVITY HAS EXITED THE E. UPDATE TO ZFP FOR POPS
EAST.
THUNDERSTORMS...WITH QUITE A BIT OF LIGHTNING...WERE MOVING NE
THROUGH THE SE PORTION OF THE AREA EARLY THIS MORNING. THE STORMS
WERE ASSOCIATED WITH WELL ADVERTISED SHORTWAVE ENERGY IN GFS AND
WRF. MODELS HAD WAVE MOVING THROUGH THE SE THIS MORNING SO HAVE
POPS REFLECTING LINGERING CHANCES OF PRECIP OVER THE E THROUGH
18Z. MORE SHORTWAVE ENERGY WAS FORECAST TO MOVE INTO SW ZONES AROUND
PERIPHERY OF STRONG UPPER HIGH THIS AFTERNOON. HOWEVER...MODELS
CONTINUED TO SHOW A VERY DRY AIRMASS OVER THE REGION. EXCEPTION
WAS OVER NE WY/FAR SE MT WHERE GFS BROUGHT SOME MONSOONAL MOISTURE N
FROM CO. DESPITE VERY WARM CAPPED AIRMASS...CANNOT RULE OUT
CONVECTION FORMING OVER HIGHER TERRAIN OF WY AND MOVING INTO
ELEVATED CAPE LATE IN AFTERNOON SO KEPT 20 POP SE. LINGERED THIS
POP INTO THE EVENING HOURS.
IT WILL BE WINDY ACROSS MOST OF THE FORECAST AREA TODAY. OVER THE
W AND CENTRAL ZONES...STRONG SW WINDS ALOFT WERE FORECAST TO MIX
TO THE SURFACE DURING THE AFTERNOON. OVER THE E...850 MB SE 40-45
KT JET WILL AFFECT THE AREA IN THE MORNING AND WEAKEN THROUGH THE
DAY. IN ADDITION...700 MB TEMPS IN MID TO UPPER TEENS C...COMBINED
WITH MIXING TO NEAR 500 MB...WILL SUPPORT TEMPS WELL INTO THE 90S.
RAISED TEMPS A COUPLE OF DEGREES. EXPECT RELATIVE HUMIDITIES TO
FALL INTO THE SINGLE DIGITS W AND CENTRAL THIS AFTERNOON. SE FLOW
OVER THE E WILL BRING IN DEWPOINTS IN 40S TO LOWER 50S...KEEPING
RH/S IN TEENS AND LOWER 20S. UPGRADED FIRE WEATHER WATCH TO RED
FLAG WARNING W AND CENTRAL. OVER PORTIONS OF THE E...APPEARED THAT
LOWEST RH/S WILL NOT COINCIDE WITH TIMING OF STRONGEST WINDS SO
WILL NOT GO WITH RED FLAG THERE. INSTEAD...WILL HIGHLIGHT WINDS
AND RH/S IN FIRE WEATHER FORECAST. KEPT END TIME OF RFW AT 03Z AS
INVERSIONS WERE FORECAST TO SET UP QUICKLY AFTER SUNSET...SHUTTING
DOWN GUSTY WINDS. HOWEVER...LOWERED RH RECOVERIES TONIGHT AS
AIRMASS WILL BE VERY DRY. NO CHANGES TO MIN TEMPS.
A WEAK COLD FRONT WAS PROGGED TO CROSS THE AREA OVERNIGHT. THE
EFFECT FROM THIS FRONT WILL BE TO USHER IN SLIGHTLY COOLER AIR FOR
MONDAY. MODELS BROUGHT IN SOME MOISTURE AROUND THE HIGH FROM THE
SW ON MON WHICH WILL BRING A LOW CHANCE OF PRECIP TO THE
MOUNTAINS. 700 MB TEMPS WILL NOT BE AS HIGH AS TODAY/S TEMPS BUT
WILL STILL REACH THE TEENS. THUS NUDGED HIGHS UP A COUPLE OF
DEGREES TOWARD LATEST GUIDANCE. SHORTWAVE ENERGY WILL CONTINUE TO
MOVE ACROSS THE AREA MON NIGHT WITH MAINLY HIGH LEVEL RH. MADE
JUST SMALL ADJUSTMENTS TO LOW POPS. NO CHANGES NEEDED TO MINS. RH
RECOVERIES WILL BE HIGHER THAN TONIGHT/S VALUES. ARTHUR
.LONG TERM...VALID FOR TUE...WED...THU...FRI...SAT...
VERY FEW CHANGES MADE TO EXTENDED FORECAST. RIDGING PATTERN TO PREVAIL
EARLY IN WEEK...BUT AS TROUGH DROPS ALONG PACIFIC NORTHWEST COAST
WE WILL SEE A SHIFT TO MORE SOUTHERLY FLOW ACROSS PORTIONS OF
SOUTHWEST AND SOUTH CENTRAL MONTANA RESULTING IN A LITTLE BETTER
CHANCE OF CONVECTION. STILL APPEARS SHORTWAVE WILL DRAG COLD FRONT
ACROSS OUR REGION LATE IN WORK WEEK. ECMWF A LITTLE SLOWER WITH
PASSAGE OF STRONG SHORTWAVE THAN GFS ON TONIGHT MODEL RUN. WILL
BROADEN TIME FRAME OF BEST POPS BETWEEN THURSDAY AND FRIDAY.
SHORTWAVE AT END OF WORK WEEK SHOULD MEAN COOLER TEMPS...BUT WITH
TIMING SOMEWHAT AN ISSUE WILL AVOID SIGNIFICANT CHANGES TO
FORECAST FOR NOW. BT
&&
.AVIATION...
THUNDERSTORMS WITH HEAVY RAIN AND CONSIDERABLE LIGHTNING WILL
CONTINUE OVER SOUTHEAST MONTANA...MAINLY AREAS SOUTH OF MILES
CITY AND BAKER...THROUGH MOST OF THE NIGHT...EXCITING INTO THE
DAKOTAS AROUND SUNRISE. OTHERWISE...LOOK FOR VFR CONDITIONS
SUNDAY. BT
&&
.PRELIMINARY POINT TEMP/POPS...
TDY MON TUE WED THU FRI SAT
-------------------------------------------------------
BIL 097 061/092 060/088 060/093 061/090 060/088 059/088
0/U 00/U 11/U 22/T 22/T 22/T 20/B
LVM 095 051/090 051/088 053/092 053/088 052/085 049/085
0/N 00/U 22/T 22/T 22/T 22/T 20/U
HDN 102 060/097 059/095 060/098 060/096 059/091 058/092
0/G 00/U 11/U 22/T 22/T 22/T 20/U
MLS 100 065/096 062/091 062/095 063/094 062/093 061/091
1/N 00/U 10/U 21/U 12/T 21/B 20/U
4BQ 098 064/099 061/095 062/095 061/096 061/094 059/091
1/N 00/U 11/U 22/T 12/T 22/T 20/B
BHK 095 064/093 058/088 060/093 060/091 058/091 059/089
2/T 00/U 10/U 21/U 11/U 22/T 20/U
SHR 098 057/095 056/093 057/093 057/093 056/091 056/088
0/U 00/B 21/U 22/T 22/T 22/T 21/B
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING FOR ZONES 28-29-34-35-38>42-56-57-63>68.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 630 AM MDT SUN AUG 12 2007 MTZ028-029-034-035-038>042-056-057-063>068-131230- SOUTHERN WHEATLAND-MUSSELSHELL-NORTHERN STILLWATER-YELLOWSTONE- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-JUDITH GAP-PARADISE VALLEY-LIVINGSTON AREA- BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-CRAZY MOUNTAINS- 630 AM MDT SUN AUG 12 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA AND SOUTH CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT A RED FLAG WARNING IS IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR LOW RELATIVE HUMIDITIES AND GUSTY SOUTHWEST WINDS. TEMPERATURES WILL CLIMB WELL INTO THE 90S THIS AFTERNOON AND RELATIVE HUMIDITIES WILL FALL INTO THE SINGLE DIGITS. WINDS WILL INCREASE FROM THE SOUTHWEST AND WILL BECOME GUSTY. THESE CONDITIONS WILL CREATE DANGEROUS FIRE BEHAVIOR. WINDS WILL DIMINISH THIS EVENING AND RELATIVE HUMIDITIES WILL SLOWLY RISE TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ030>033-036-037-058-WYZ098-099-131230- TREASURE-NORTHERN ROSEBUD-CUSTER-FALLON-POWDER RIVER-CARTER- SOUTHERN ROSEBUD-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 630 AM MDT SUN AUG 12 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The national radar mosaic for the moment the first event began.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2007Every state in 2007This day in weather historyWarnings in Montana, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 54257.